Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Louisville, KY

July 21, 2019Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 21, 2019, 2:49 PM EDT for Fayette County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 2:49 PM EDT (18:49 UTC)
Expired
Jul 21, 2019, 5:45 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 104 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:45 PM EDTFLASH FLOODLexington, KY911 CALL CENTER REPORTED THAT GEORGETOWN ROAD AND A COUPLE OTHER ROADS IN LEXINGTON HAD TO BE TEMPORARILY CLOSED IN SPOTS DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WGUS53 KLMK 211849
FFWLMK
KYC067-212145-
/O.NEW.KLMK.FF.W.0022.190721T1849Z-190721T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
249 PM EDT Sun Jul 21 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Fayette County in central Kentucky...

* Until 545 PM EDT.

* At 248 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in some sections of Lexington. Flash flooding is 
  expected to begin shortly.

Additional rainfall amounts of an inch or more are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3799 8433 3796 8432 3795 8431 3793 8434
      3792 8433 3791 8435 3789 8434 3790 8438
      3787 8437 3785 8438 3787 8441 3786 8444
      3794 8448 3800 8466 3813 8462 3819 8445
      3819 8436 3811 8438 3807 8429 3802 8428

$$

RAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:50 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 21, 1:50 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
150 PM EDT Sun Jul 21 2019

...Updated Aviation Discussion...

.Forecast Update...
Issued at 815 AM EDT Sun Jul 21 2019

Current radar shows a few isolated showers popping up along a weak
surface boundary positioned NE-SW from the Bluegrass to Warren
County, KY. A couple cells have shown high reflectivities such that
a slight chance of thunderstorms has been included as well. Have
bumped up POPs and adjusted weather grids for the first few hours to
account for this. Otherwise, forecast remains on track for the rest
of the day. Updated products have been sent.

&&

.Short Term...(Today and tonight)
Updated at 319 AM EDT Sun Jul 21 2019

Unsettled weather looks to return to the region after several days
of hot, humid, and mostly dry conditions. A cold front currently
draped from the central Plains to the Great Lakes region will slowly
advance toward the Ohio Valley today. Out ahead of it, the airmass
will gradually destabilize, and low level CIN should erode to the
point where scattered showers and storms develop. Most 00z guidance
is in generally good agreement with showers and storms first
developing east of the I-65 corridor this morning, and then more
showers and storms filling in west of the I-65 corridor during the
afternoon. Some of the storms today could be strong to marginally
severe, capable of gusty winds and torrential rainfall.

With increased cloud cover and isolated/scattered precipitation
expected across southern and eastern portions of the CWA today,
temperatures will be a bit "cooler" compared to previous days. As a
result, confidence is high enough to drop them out of the Excessive
Heat Warning. Portions of southern Indiana and central Kentucky, on
the other hand, should remain dry and less cloudy a good portion of
the day, and it's possible we may see heat indices approach or
exceed 105 by the afternoon. So, will plan to leave them as-is with
headlines.

Tonight's forecast with regards to showers/storms remains a bit
uncertain, and to some extent depends on convective evolution to the
northwest later today. A couple CAMs show the potential for broken
line(s) of convection to move in from the northwest overnight...
others just keep coverage in the scattered range for the first part
of the night. Will take a middle of the road approach for now. Most
guidance does show an uptick in coverage after 06z as moisture
convergence increases ahead of the front, so will reflect this in
the forecast.

.Long Term...(Monday through Saturday)
Updated at 300 AM EDT Sun Jul 21 2019

Monday...

A strong cold front and upper level trough will sweep through the
area late Monday.  Ahead of this weather system, showers and storms
will be ongoing Monday morning.  Clouds and morning rains will
likely prevent instability from building too high on Monday
afternoon ahead of the front.  However, sufficient instability (1000-
2000 j/kg) and 0-6 km bulk shear (25-30 kts) should develop just
ahead of the front with precipitable water values around or just
over 2 inches.  This will likely result in organized multicell
clusters Monday afternoon/evening with brief heavy rainfall and
strong to damaging winds. Minor flooding is possible in areas that
see repeated storms Mon/Mon Night.  Temperatures will likely be
limited to the low to mid 80s for highs on Monday.

Tuesday - Saturday...

Behind the cold front, expect dry conditions through the end of the
week.  Temperatures and dewpts will take a much needed dive. Highs
on Tues will ranging from the upper 70s to lower 80s with highs
continuing in the 80s for Wed/Thu. Overnight lows in the upper
50s/lower 60s are expected through Thursday.

For Fri/Sat, temperatures will trend upward near normal for this
time of year with continued dry weather expected.

&&

.Aviation...(18Z TAF Issuance)
Updated at 150 PM EDT Sun Jul 21 2019

Current radar shows a few broken lines of convection moving from W
to E through southern Indiana and central Kentucky. As these lines
move eastward, expect to see shower and thunderstorm development
increase with afternoon heating. VFR conditions should prevail
outside of thunderstorms for all TAF sites through this evening
except for BWG where morning stratus has lingered, keeping CIGS
MVFR. Another line of showers/storms is expected to move through all
TAF sites later this evening into the early morning hours. By mid
morning, MVFR stratus will advect into the area ahead of a surface
cold front. Winds will pick up with a more southwesterly component
at this time as well. The surface cold front will bring more
thunderstorms through the area by late morning/early afternoon
Monday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
     for INZ076>079-083-084-089>092.

KY...Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
     for KYZ023>026-030>033.

&&

Update...CG
Short Term...DM
Long Term...AMS
Aviation...CG
Hazardous weather outlook, Jul 21, 3:59 AM EDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
359 AM EDT Sun Jul 21 2019

KYZ027>029-034>043-045>049-053>057-061>067-070>078-081-082-220800-
Grayson-Hardin-Bullitt-Shelby-Franklin-Scott-Harrison-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-
Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-
Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Leitchfield, Elizabethtown, Shepherdsville,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
359 AM EDT Sun Jul 21 2019 /259 AM CDT Sun Jul 21 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible today across the region. The main
threats with the storms will be gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move through the region Monday bringing showers and storms.
Some of those storms could be strong with brief heavy rainfall and
strong to damaging winds being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Other weather, hydrological, and climate information can be found at
weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>026-030>033-220800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Oldham-Trimble-Henry-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Louisville,
La Grange, Bedford, Milton, and New Castle
359 AM EDT Sun Jul 21 2019 /259 AM CDT Sun Jul 21 2019/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Hot and humid conditions will push heat index readings over 100
degrees this afternoon. See Excessive Heat Warning for additional
details.

Thunderstorms will be possible today across the region. The main
threats with the storms will be gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move through the region Monday bringing showers and storms.
Some of those storms could be strong with brief heavy rainfall and
strong to damaging winds being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Other weather, hydrological, and climate information can be found at
weather.gov/louisville.

DM/AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:33 PM EDTAreal Flood AdvisoryLMKBarren, Green, Metcalfe, Taylor117 min
Jul 21, 2:09 PM EDTAreal Flood AdvisoryLMKFayette2 hr
Jul 21, 2:14 PM EDTAreal Flood AdvisoryLMKAnderson, Mercer, Woodford2 hr
Jul 21, 3:15 PM EDTSpecial Weather StatementLMKShelby30 min
Jul 21, 3:58 PM EDTSpecial Weather StatementLMKMeade32 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.